Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 57, NWS Tucson, AZ

August 26, 2014Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 26, 2014, 2:46 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 2:46 PM MST (21:46 UTC)
Expired
Aug 26, 2014, 4:45 PM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WGUS55 KTWC 262146
FFWTWC
AZC019-023-262345-
/O.NEW.KTWC.FF.W.0057.140826T2146Z-140826T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  EXTREME NORTHWESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

&&

LAT...LON 3201 11123 3205 11105 3176 11105 3171 11115
      3184 11135

$$
2 follow-up statements
553 
WGUS75 KTWC 262217
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST TUE AUG 26 2014

AZC019-023-262345-
/O.CON.KTWC.FF.W.0057.000000T0000Z-140826T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
317 PM MST TUE AUG 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
CENTRAL PIMA AND EXTREME NORTHWESTERN SANTA CRUZ COUNTIES...

AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. TRAINED SPOTTERS IN THE AREA SAY MOST OF THE RAINFALL 
HOLDING IN THE MOUNTAIN SO FAR.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3201 11123 3205 11105 3176 11105 3171 11115
      3184 11135

$$
699 
WGUS75 KTWC 262338
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST TUE AUG 26 2014

AZC019-023-262347-
/O.EXP.KTWC.FF.W.0057.000000T0000Z-140826T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
438 PM MST TUE AUG 26 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST FOR CENTRAL PIMA
AND EXTREME NORTHWESTERN SANTA CRUZ COUNTIES...

RAINFALL HAS DIMINISHED ACROSS THE WARNED AREA...THOUGH DEVELOPMENT 
BEGINNING TO THE WEST. STILL...THE RAINFALL ESTIMATES ARE TOO LIGHT 
TO WARRANT CONTINUED FLASH FLOOD THREAT. 

LAT...LON 3201 11123 3205 11105 3176 11105 3171 11115
      3184 11135

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:09 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 26, 2:09 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST TUE AUG 26 2014

.SYNOPSIS...DEEP MOISTURE WILL GENERATE SHOWERS AND THUNDERSTORMS
THROUGH THE EVENING. A PRONOUNCED DRYING TREND IS EXPECTED OVER
THE NEXT SEVERAL DAYS AS DRY NORTHWESTERLY FLOW OVERSPREADS ARIZONA.

&&

.DISCUSSION...A MID/UPPER LEVEL TROUGH CONTINUES TO TRACK EASTWARD
THIS AFTERNOON. DEEP MOISTURE AND INSTABILITY AHEAD OF THE TROUGH
IS BEING ENHANCED...WITH WIDESPREAD THUNDERSTORM ACTIVITY BEING
OBSERVED ACROSS MUCH OF THE STATE. STRONG DYNAMIC LIFT IS TAKING
PLACE OVER NORTHERN ARIZONA AND SOUTHERN UTAH...WITH SOME
SIGNIFICANT DEEP CONVECTION TAKING PLACE. THE WEATHER OF SOUTHEAST
ARIZONA IS BEING DRIVEN BY SURFACE BASED INSTABILITY AND LINGERING
DEEP MOISTURE. THUNDERSTORMS HAVE BEEN DEVELOPING FOR SEVERAL
HOURS...AND ARE EXPECTED TO CONTINUE TO DEVELOP THROUGHOUT THE
AFTERNOON AND EVENING. MOST STORMS HAVE INITIALLY BEEN STUCK
ALONG/OVER TERRAIN AREAS. HEAVY RAINFALL HAS BEEN OBSERVED WITH
MANY OF THE STORMS. AS THE REMAINDER OF THE DAY PROGRESSES SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO FILL IN MANY LOWER ELEVATION
AREAS AS WELL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM
AND LOCAL FLOODING IS CERTAINLY POSSIBLE.

THE TROUGH WILL CONTINUE ITS PROGRESSION OVER ARIZONA TONIGHT INTO
EARLY THURSDAY. INITIALLY...THE TROUGH WILL ACT TO DEVELOP
CONVECTION OVER THE AREA...ALTHOUGH THE THREAT OF HEAVIEST
PRECIPITATION WILL SHIFT NORTHWARD. A MUCH DRIER AIRMASS WILL
ADVECT OVER ARIZONA ON THE BACKSIDE OF THE TROUGH BEGINNING AS
EARLY AS WEDNESDAY AFTERNOON. THE DRY NORTHWEST FLOW ALOFT WILL BE
ENHANCED THROUGH THE REMAINDER OF THE WEEK AS A MID/UPPER RIDGE OF
HIGH PRESSURE BUILDS TO OUR WEST ALONG THE WEST COAST. UNDER THIS
REGIME PRECIPITATION CHANCES WILL PLUMMET AND TEMPERATURES WILL
CREEP UPWARD.

LONG RANGE MODELS SHOW LITTLE CHANGE IN THIS OVERALL PATTERN UNTIL
PERHAPS THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHRA/TSRA+ WILL CONTINUE THRU 27/02Z BEFORE
TAPERING OFF AND ENDING BY 27/08Z.  EXPECT SCT-BKN 6-10KFT AGL
AND BKN LAYERS ABOVE WITH LCL MVFR CONDS NEAR STRONGEST TSRA+.  AFT
27/08Z CONDS BECOMING FEW-SCT060 WITH SCT-BKN LAYERS ABV 12KFT AGL.
SFC WINDS VARIABLE TO 10 KTS...EXCEPT VICINITY TSRA WHERE GUSTS TO
45 MPH ARE POSSIBLE.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...
WIDESPREAD SHOWERS AND THUNDERSTORMS EARLY THIS
EVENING WILL TAPER OFF AND END AROUND OR SHORTLY AFTER MIDNIGHT.  A
DRYING TREND WILL GET STARTED WEDNESDAY WITH MUCH LESS CONVECTION
EXPECTED AND SLIGHTLY WARMER TEMPERATURES.  THURSDAY THROUGH THE
SATURDAY...THE DRYING WILL CONTINUE WITH SIGNIFICANTLY LOWER RH
LEVELS...WARMER TEMPERATURES AND NO SHOWERS OR THUNDERSTORMS
EXPECTED.  SUNDAY INTO THE MIDDLE OF NEXT WEEK WILL SEE A BIT OF A
MODERATION IN RH LEVELS BUT AT THIS TIME IT IS STILL EXPECTED TO BE
DRY AND RATHER WARM.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MST THIS EVENING FOR AZZ502>515.

&&

DISCUSSION...CANTIN
AVIATION/FIRE WEATHER...CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 26, 1:47 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST TUE AUG 26 2014

AZZ508-513-262130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
147 PM MST TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 230
PM MST...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF WILLCOX.  THIS STORM WAS
MOVING SLOWLY TO THE EAST AND NORTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...COCHISE AND HIGHWAY 191.

LAT...LON 3219 10984 3201 10977 3198 10998 3207 11001
TIME...MOT...LOC 2046Z 246DEG 2KT 3206 10992

CANTIN
Special weather statement, Aug 26, 2:18 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST TUE AUG 26 2014

AZZ504-262200-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
218 PM MST TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUCSON.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3226 11100 3231 11086 3226 11080 3217 11084
      3217 11100
TIME...MOT...LOC 2118Z 172DEG 2KT 3223 11093
Local storm report, Aug 26, 2:26 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLOOD            1 WNW SIERRA VISTA      31.56N 110.30W
08/26/2014                   COCHISE            AZ   TRAINED SPOTTER

            LOCAL STREETS IN SIERRA VISTA FLOODED

&&

EVENT NUMBER TWC1400098

CERNIGLIA
Local storm report, Aug 26, 2:34 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLOOD            4 N NICKSVILLE          31.49N 110.25W
08/26/2014                   COCHISE            AZ   TRAINED SPOTTER

            LOW LYING ROADS FLOODED AND POSSIBLY IMPASSABLE

&&

EVENT NUMBER TWC1400099

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:28 PM MSTAreal Flood AdvisoryTWCPima, Pinal107 min
Aug 25, 5:40 PM MSTSpecial Weather StatementTWCPima50 min
Aug 25, 6:24 PM MSTFlash Flood WarningTWCPima111 min
Aug 25, 6:30 PM MSTSpecial Weather StatementTWC45 min
Aug 25, 7:15 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 25, 7:19 PM MSTFlash Flood WarningTWCPima3 hr
Aug 25, 7:58 PM MSTFlash Flood WarningTWCPima2 hr
Aug 25, 9:49 PM MSTAreal Flood AdvisoryTWCPima6 hr
Aug 26, 12:51 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Aug 26, 1:00 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 26, 1:38 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 26, 1:47 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 26, 2:04 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 26, 2:18 PM MSTSpecial Weather StatementTWC42 min
Aug 26, 2:21 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 26, 2:36 PM MSTFlash Flood WarningTWCPima84 min
Aug 26, 2:43 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 26, 2:49 PM MSTFlash Flood WarningTWCCochise116 min
Aug 26, 3:55 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 26, 3:58 PM MSTSpecial Weather StatementTWC47 min
Aug 26, 4:11 PM MSTSpecial Weather StatementTWC34 min
Aug 26, 4:36 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.